Hail, Cheyenne
- When
- July 6, 3:50 PM MST
- Where
- Cheyenne County, 1.42 mi NNE of Aroya
- Measured
- 0.75 in hail
- Reported by
- Storm Chaser
- Coordinates
- 38.869, -103.121
Hail sizes ranged from half inch to penny in size.
During the afternoon hours on the 6th, isolated storms developed over Eastern Colorado and evolved into a line of storms that moved east into Northwest Kansas through the night. 5 inches.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
During the afternoon hours on the 6th, isolated storms developed over Eastern Colorado and evolved into a line of storms that moved east into Northwest Kansas through the night. These storms produced wind gusts estimated up to 60 mph across Cheyenne County, Colorado along with up to penny sized hail and heavy rain up to 4.5 inches. The heaviest rainfall amounts were reported in the eastern half of Cheyenne County with reports of visibility as low as one-eight of a mile at times. The heavy rain also caused some road flooding on a county road southwest of Arapahoe, Colorado that lasted through the late morning hours on the 8th. No damage was reported from these storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 6, 1:50 PM MST, 2 hours earlier.
Area Forecast Discussion National Weather Service Goodland KS 250 PM MDT Wed Jul 6 2022 .SHORT TERM...(This evening through Saturday) Issued at 250 PM MDT Wed Jul 6 2022 Tonight...a strong weather disturbance is forecast to move off of the Palmer Divide and into far eastern Colorado in the 4 PM MDT to 8 PM MDT timeframe, continuing east into adjacent counties of northwest Kansas and extreme southwest Nebraska through about 9 PM MDT (10 PM CDT). Supercell thunderstorms are anticipated with all modes of severe weather possible, including locally heavy rainfall (precip water values of 1.3-1.6 inches with storm motions of 10 to 15 mph). After about 10 PM MDT (11 PM CDT) the supercells develop into a cluster of storms continuing to the east and out of the area several hours after midnight. The severe weather threat transitions to strong outflow winds and a continued threat for locally heavy rainfall and threat for flash flooding (precipitable water values of 1.5-2.0 inches). Low temperatures are expected to be in the upper 50s to upper 60s. Thursday-Thursday night...the forecast area is expected to be under subsidence in the wake of last nights system for most of the day until the next weather system moves into far eastern Colorado near or slightly after 6 PM MDT (7 PM CDT). Any thunderstorms with this system look to last long enough to move into adjacent counties of northwest Kansas and extreme southwest Nebraska during the evening before generally dissipating shortly after midnight as they continue east. High temperatures are expected to be in the upper 80s to lower 90s. Low temperatures are expected to be in the upper 50s to upper 60s. Friday-Friday night...the upper level ridge center slides to the west over New Mexico and the Texas panhandle with ridging aloft building. Rainfall chances are generally confined to the Cheyenne Ridge and Palmer Divide areas in the afternoon (Flager area), sliding southeast into the Cheyenne Wells, Tribune and Leoti areas during the evening. High temperatures continue in the upper 80s to lower 90s. Low temperatures fall into the lower to upper 60s. Saturday...a 600dam high pressure center is forecast to be over south central Colorado. A lack of moisture will prevent any thunderstorms from forming. High temperatures rise a few degrees into the lower 90s to around 100 degrees. .LONG TERM...(Saturday night through Wednesday) Issued at 125 PM MDT Wed Jul 6 2022 With an amplifying ridge coming off of the Rockies this weekend, Saturday night’s low temperatures will remain in the 60s to 70s while Sunday’s high temperatures will be in the triple digits. Our western counties will have an increased fire weather risk on Sunday as RH values will be in the teens and winds will gust over 20kts. At 250mb, a trough along the U.S. and Canada boarder will begin pushing the ridge to the east. As these two features collide, the flow will become more zonal and begin taking on a slight northern component around the start of the workweek. This will help cooler temperatures enter the Tri-State area Sunday night into Monday. Most of the CWA can expect low temperatures Sunday night to be 5 to 10 degrees above normal. Cooler temperatures will be present throughout the early half of next week with high temperatures being in the 90s from Monday to Wednesday. Nighttime low temperatures will be in the 60s. Monday evening will be our first decent chance of rain in the long range forecast. Tuesday evening also has a chance of precipitation, but confidence is not as high with these showers. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1100 AM MDT Wed Jul 6 2022 KGLD...sub VFR cigs are expected from taf issuance through about 19z with winds from the north around 10kts. From 20z through the rest of the period VFR conditions are expected. Winds will be generally from the northeast around 10kts through 06z, shifting to the northwest at speeds up to 10kts around 07z then northerly around 10kts after 15z. Showers and thunderstorms may be around the terminal from taf issuance through the afternoon but the best chance at this time for thunderstorms to impact the terminal is in the 03z-07z timeframe where wind gusts could exceed 40kts with locally heavy rainfall that may produce sub VFR cigs and visibilities. KMCK...VFR conditions are expected through about 11z. From taf issuance through the afternoon winds will be generally from the northeast up to 10kts. Its possible for cigs to flirt with MVFR status with a showers possible around the terminal. Tonight, winds generally light and variable. Hard to pinpoint a thunderstorm chance but right now its around the 06z-08z timeframe with gusty winds the primary hazard. From 12z-14z sub VFR cigs and possibly vis likely with light and variable winds. After 15z VFR conditions return with a north wind up to 10kts. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...99 LONG TERM...CA AVIATION...99
Hazardous Weather Outlook National Weather Service Goodland KS 245 PM MDT Wed Jul 6 2022 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-071200- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 245 PM MDT Wed Jul 6 2022 /345 PM CDT Wed Jul 6 2022/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Isolated to scattered thunderstorms will be possible across the area through mid afternoon. Severe weather is possible but not likely. Supercell thunderstorms are expected to move into far eastern Colorado by 5 PM MDT, continuing east into adjacent counties of northwest Kansas and extreme southwest Nebraska around 7 PM MDT (8 PM CDT). All modes of severe weather are possible including hail up to the size of golf balls, wind gusts up to 70 mph, locally heavy rainfall which could produce flooding of poor drainage and low lying areas or flash flooding. A large cluster of strong to severe thunderstorms are anticipated to move across the area from west to east from about from about 9 PM MDT (10 PM CDT) through about 4 AM MDT (5 AM CDT). The primary hazards include wind gusts up to 65 mph, hail up to one inch in diameter and locally heavy rainfall which may produce flash flooding or flooding of poor drainage and low lying areas. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY... Strong to severe thunderstorms are possible late Thursday afternoon into the evening for locations generally east of a line from Wray to Leoti. Large hail and damaging winds will be the primary hazards. Elevated fire weather conditions are possible Sunday afternoon for locations along and west of Kansas Highway 27. Heat index values around 103 degrees are expected across Norton and Graham counties. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed through 2 AM MDT (3 AM CDT). We would appreciate reports of severe weather via telephone and social media.
Special Weather Statement
National Weather Service Goodland KS
201 PM CDT Wed Jul 6 2022
KSZ042-061915-
Wichita KS-
201 PM CDT Wed Jul 6 2022
...A strong thunderstorm will impact portions of southeastern Wichita
County through 215 PM CDT...
At 201 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles southeast of Leoti, moving north at 20 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of southeastern
Wichita County, including the following locations... Lydia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.
&&
LAT...LON 3827 10131 3847 10118 3846 10113 3827 10112
3826 10130
TIME...MOT...LOC 1901Z 200DEG 19KT 3828 10122
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
TTSpecial Weather Statement
National Weather Service Goodland KS
314 PM CDT Wed Jul 6 2022
KSZ015-016-062045-
Sheridan KS-Graham KS-
314 PM CDT Wed Jul 6 2022
...A strong thunderstorm will impact portions of southeastern
Sheridan and west central Graham Counties through 345 PM CDT...
At 314 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Park, or 11 miles southeast of Hoxie, moving
northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Morland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.
&&
LAT...LON 3913 10019 3914 10045 3944 10027 3934 9998
TIME...MOT...LOC 2014Z 213DEG 17KT 3926 10026
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
TriggSpecial Weather Statement
National Weather Service Goodland KS
320 PM CDT Wed Jul 6 2022
KSZ004-016-062045-
Norton KS-Graham KS-
320 PM CDT Wed Jul 6 2022
...A strong thunderstorm will impact portions of southern Norton and
northwestern Graham Counties through 345 PM CDT...
At 320 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Lenora, or 12 miles northwest of Hill City, moving
northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Lenora around 340 PM CDT.
Other locations in the path of this storm include Edmond.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3936 9996 3943 10016 3956 10016 3974 9999
3965 9967
TIME...MOT...LOC 2020Z 211DEG 23KT 3948 10002
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
TriggSpecial Weather Statement
National Weather Service Goodland KS
342 PM CDT Wed Jul 6 2022
KSZ004-015-016-062115-
Norton KS-Sheridan KS-Graham KS-
342 PM CDT Wed Jul 6 2022
...A strong thunderstorm will impact portions of southern Norton,
east central Sheridan and northwestern Graham Counties through 415 PM
CDT...
At 341 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Lenora, or 15 miles northwest of Hill City, moving
northeast at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Lenora around 355 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.
&&
LAT...LON 3928 10009 3927 10028 3983 10000 3962 9963
3957 9963 3957 9962
TIME...MOT...LOC 2041Z 210DEG 19KT 3955 10002
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
TriggSpecial Weather Statement
National Weather Service Goodland KS
244 PM MDT Wed Jul 6 2022
COZ090-062115-
Yuma County CO-
244 PM MDT Wed Jul 6 2022
...A strong thunderstorm will impact portions of southwestern Yuma
County through 315 PM MDT...
At 244 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles northeast of Cope, or 23 miles south of Yuma, moving northeast
at 10 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southwestern Yuma
County, including the following locations... Joes, Abarr and Kirk.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern Colorado.
&&
LAT...LON 3983 10280 4003 10270 3983 10234 3957 10264
3957 10280
TIME...MOT...LOC 2044Z 222DEG 11KT 3979 10264
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
TriggPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
449 PM MDT WED JUL 6 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HEAVY RAIN 4 SSE NEW ALMELO 39.54N 100.07W
07/06/2022 M1.50 INCH GRAHAM KS PUBLIC
REPORT OF AN INCH AND A HALF OF RAIN FROM
STORMS THE PAST 12 HOURS ENDING AT 22Z.
&&
KAKThe Pueblo radar (KPUX), 103 km away, was scanning. The volume nearest the first event began at 22:50 UTC.
2 thunderstorm wind, 1 hail, 1 flood. Local standard time, as filed.
Hail sizes ranged from half inch to penny in size.
Outflow winds associated with a cluster of thunderstorms moving over Cheyenne County were estimated to produce up to 60 mph wind gusts north of Kit Carson, Colorado.
A band of storms moving across Cheyenne County produced wind gusts up to 60 mph east of Kit Carson, Colorado.
A band of storms slowly moved over eastern Cheyenne County producing rainfall amounts up to 4.5 inches of rain. The heaviest rain was reported roughly 7 miles northwest of Firstview, Colorado with amounts up to 3.25 inches reported in area of Arapahoe and Cheyenne Wells, Colorado. Roughly 5 miles southwest of Arapahoe, heavy rain accumulated in a creek that eventually caused flooding over portions of County Road 51. The water depth was estimated to be up to 6 inches. No damage was reported from the flooding.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2022Every state in 2022This day in weather historyWarnings in Colorado, July 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1044773, 1044774, 1044775, 1044782.